Drugs Home > Levoxyl Overdose
Because Levoxyl is a "narrow therapeutic index" medication, taking just a little too much of it can cause an overdose. The symptoms of a Levoxyl overdose can be very dangerous and may include things such as strokes, heart palpitations, and even a coma. Treatment options for a Levoxyl overdose may include pumping the stomach and providing supportive care.
Levoxyl Overdose: An IntroductionLevoxyl® (levothyroxine sodium) is a synthetic version of a naturally occurring thyroid hormone. Taking too much Levoxyl can result in hyperthyroidism, a condition that can be quite dangerous. The specific effects of a Levoxyl overdose will vary depending on a number of factors, including the Levoxyl dosage and whether it was taken with any other substances.
Symptoms of a Levoxyl OverdoseThe symptoms of a Levoxyl overdose can be very dangerous. Some of the most dangerous symptoms include:
- Heart palpitations
- An irregular heart rhythm (arrhythmia)
- High blood pressure (hypertension)
- Rapid heart rate (tachycardia)
- Confusion or disorientation
Levoxyl is a "narrow therapeutic index" drug, which means that the safe and effective dose is usually very close to the toxic dose. Therefore, a Levoxyl overdose can result from taking just a little too much Levoxyl.
Treatment for a Levoxyl OverdoseThe treatment for a Levoxyl overdose will also vary. If the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV), if necessary
- Medications to control arrhythmias, seizures, or other symptoms
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Levoxyl.